Alert archive / Tennessee / Tornado Warnings in 2006

Tornado Warning 81, NWS Nashville, TN

May 9, 2006Giles County, Tennessee

NWS Nashville, TN issued this tornado warning at May 9, 2006, 5:03 PM CDT for Giles County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 5:03 PM CDT (22:03 UTC)
Expired
May 9, 2006, 5:30 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:09 PM CDTTSTM WND DMGMinor Hill, TNTREES DOWN ACROSS HWY 11

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 092203
TOROHX
TNC055-092230-
/O.NEW.KOHX.TO.W.0081.060509T2203Z-060509T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GILES COUNTY IN TENNESSEE

* UNTIL 530 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MINOR
  HILL...OR ABOUT 12 MILES SOUTHWEST OF PULASKI...MOVING EAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ELKTON BY 525 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3516 8720 3495 8720 3494 8672 3517 8673

$$
BOYD
2 follow-up statements
000 
WWUS54 KOHX 092213
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT TUE MAY 9 2006

TNC055-092230-
/O.CON.KOHX.TO.W.0081.000000T0000Z-060509T2230Z/
GILES TN-
512 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
GILES COUNTY...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES WEST OF 
ELKTON...OR ABOUT 11 MILES SOUTH OF PULASKI...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  ELKTON BY 520 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3516 8720 3495 8720 3494 8672 3517 8673

$$
BOYD
000 
WWUS54 KOHX 092223
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT TUE MAY 9 2006

TNC055-092230-
/O.CON.KOHX.TO.W.0081.000000T0000Z-060509T2230Z/
GILES TN-
523 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
GILES COUNTY...

AT 519 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 
NEAR ELKTON...OR ABOUT 11 MILES SOUTHEAST OF PULASKI...MOVING EAST AT
30 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3516 8720 3495 8720 3494 8672 3517 8673

$$
BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 9, 3:57 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 9, 3:57 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT TUE MAY 9 2006

.SHORT TERM (TUES NIGHT-THU NIGHT)...
MCS NOW ENTERING MORE STABLE AIR IN MIDDLE TENNESSEE WITH THE
THREAT FOR DAMAGING WINDS NEARLY OVER. THERE COULD BE A FEW STRONG
TO SEVERE STORMS IN SOUTH MIDDLE TENNESSEE...NEAR 1000+ CAPE AXIS
FROM PULASKI TO WAYNESBORO NEXT FEW HOURS. MORNING STRATUS AND
AFTERNOON CU KEPT TEMPERATURES WELL BELOW MOS AND DESTABILIZATION
IN CHECK EAST OF INTERSTATE 65.

FOR TONIGHT...ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP WEST
OF THE MIDDLE TENNESSEEE. SFC LOW PRESSURE DEVELOPS IN TEXAS...AND
STRENGTHENS IN THE MS VLY BY 12Z. UPR TROUGHING IS EXPECTED TO
DEVELOP AFTER MIDNIGHT...AND DIVERGENCE WILL INCREASE. STRONG UPR
SUPPORT WILL REMAIN WEST OF THE MID STATE.

12Z MODELS STRONGLY DIFFER ON SPEED OF SFC WAVE WED. GFS80 IS MORE
PROGRESSIVE AND FAVORED...CONSIDERING STRONGER WIND FIELDS. THESE
WINDS SHOULD PUSH A STRONG COLD FRONT THROUGH MID TN IN THE EVENING.
L/L SHEAR AND 0-3 KM HELICITY INCREASE DRAMATICALLY WED AFTERNOON.
KINEMATICS STRONG ENOUGH FOR ISOLATED TORNADOES...BUT HIGH MODEL
MOISTURE SUGGESTS MARGINAL DESTABILIZATION. INCLUDED POTENTIAL FOR
SEVERE STORMS IN FORECAST WED. SYSTEM COULD GO TO HEAVY RAINFALL NEAR
OR ALONG THE FRONT IN THE EVENING...SO ADDED HEAVY RAIN POTENTIAL IN
THE EAST.

.LONG TERM (FRI-TUE)...
STRONG UPR LOW MOVES OVER MID TN FRI...AND REINTENSIFIES SAT. COLD
NORTHWEST FLOW ALOFT OFFERS A CHANCE OF THUNDERSTORMS SAT. COLD
CORE ANOMALY HANGS OVER MID TN THROUGH TUES...WITH TEMPERATURES MUCH
BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    65  78  55  70 /  70  80  50  10
CLARKSVILLE  66  77  53  69 /  80  90  40  20
CROSSVILLE   60  76  57  66 /  40  70  70  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 9, 3:50 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT TUE MAY 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
350 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

ALTHOUGH THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
OVERNIGHT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL
BE LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE EAST TO NEAR THE TENNESSEE RIVER IN WESTERN
MIDDLE TENNESSEE BY WEDNESDAY EVENING...AND THEN MOVE ACROSS THE
REST OF THE MID STATE BY ABOUT MIDNIGHT WEDNESDAY NIGHT. BECAUSE
OF A COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE AIR MASS AND
STRONG WIND FIELDS HIGHER UP IN THE ATMOSPHERE...THERE WILL BE A
MODERATE RISK OF SEVERE WEATHER OVER THE WEST HALF OF MIDDLE TENNESSEE
...AND A SLIGHT RISK OF SEVERE WEATHER OVER THE EAST HALF WEDNESDAY
AND WEDNESDAY EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS ANTICIPATED WEDNESDAY
INTO WEDNESDAY NIGHT.

STEIGERWALDT

In the hours before

Local storm report, May 9, 2:15 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     CAMDEN                  36.06N 88.10W
05/09/2006                   BENTON             TN   LAW ENFORCEMENT

            TREES DOWN AT HIGHWAY 69 AND MT. CARMEL ROAD.

&&

LV
Local storm report, May 9, 3:02 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     WAVERLY                 36.09N 87.79W
05/09/2006                   HUMPHREYS          TN   LAW ENFORCEMENT

            WAVERLY PD REPORTS AT LEAST A DOZEN TREES DOWN IN
            WAVERLY.

&&

LV
Local storm report, May 9, 4:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 S ERIN                36.24N 87.70W
05/09/2006                   HOUSTON            TN   FIRE DEPT/RESCUE

            TREES DOWN ON HWY 231 SOUTH OF ERIN.

0240 PM     TSTM WND DMG     5 ESE ERIN              36.29N 87.62W
05/09/2006                   HOUSTON            TN   FIRE DEPT/RESCUE

            TREES DOWN ON HWY 49 EAST OF ERIN.

&&

LV
Special weather statement, May 9, 4:21 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT TUE MAY 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-092200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
421 PM CDT TUE MAY 9 2006

...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE...

THE LATEST SATELLITE LOOP IS SHOWING CLOUDS TOPS WARMING OVER
NORTHERN MIDDLE TENNESSEE...WITH CLOUDS TOPS NEAR THE ALABAMA
BORDER IN WAYNE AND LAWRENCE COUNTIES GETTING COLDER. OLD
HICKORY RADAR WAS ALSO SHOWING A GENERAL WEAKENING TREND IN THE
THUNDERSTORM ACTIVITY ACROSS NORTHERN MIDDLE TENNESSEE...WITH
THE STRONGER STORMS IN SOUTHWEST MIDDLE...NEAR THE ALABAMA
BORDER.

STORMS ACROSS NORTHERN MIDDLE TENNESSEE ARE MOVING EAST AT
35 MPH...WITH STORMS IN SOUTHERN MIDDLE TENNESSEE MOVING SOUTHEAST
AT 35 TO 40 MPH.

STORMS ARE EXPECTED TO REMAIN STRONG ACROSS WAYNE AND LAWRENCE
COUNTIES DURING THE NEXT HALF HOUR...WITH THE GREATER POTENTIAL
FOR SEVERE WEATHER SOUTH OF THE ALABAMA STATE LINE.

BOYD
Special weather statement, May 9, 4:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT TUE MAY 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-092230-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
458 PM CDT TUE MAY 9 2006

...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE...

STRONG STORMS ARE MOVING OUT OF LAWRENCE INTO WESTERN GILES
COUNTY AT 5 PM. THE STRONGEST STORM WAS LOCATED IN SOUTHWEST
GILES COUNTY BETWEEN GOODSPRING AND MINOR HILL ALONG HIGHWAY 11.
SOME ROTATION HAS BEEN SEEN IN THIS STORM FROM HYTOP RADAR.

WE ARE MONITORING THIS STORM CLOSELY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:40 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry35 min
May 9, 2:18 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Perry27 min

Nearby

Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.